Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 6, 2021Natrona County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 6, 2021, 2:09 PM MDT for Natrona County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 2:09 PM MDT (20:09 UTC)
Expired
Aug 6, 2021, 2:45 PM MDT
In force
36 min
Issued by
NWS Riverton, WY
Hail
0.75 in
Wind
50

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 193 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS85 KRIW 062009
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
209 PM MDT Fri Aug 6 2021
 
WYZ020-022-062045-
Casper Mountain-Natrona County Lower Elevations-
209 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of east central Natrona
County through 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Beartrap Meadows County Park, or 8 miles south of Casper, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northern Casper
Mountain and east central Natrona County Lower Elevations Counties,
including the following locations... Edness K Wilkins State Park,
Casper Mountain, Casper Mountain County Park, Rotary Park and Casper
Natural Gas Processing Plant.

This includes Interstate 25 between mile markers 176 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

&&

LAT...LON 4267 10608 4259 10632 4274 10645 4294 10608
      4283 10607 4275 10608 4272 10607
TIME...MOT...LOC 2009Z 239DEG 49KT 4272 10627 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Vorst

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:55 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 11:55 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1155 AM MDT Fri Aug 6 2021

.SHORT TERM...(Today through Saturday)
Issued at 321 AM MDT Fri Aug 6 2021

A well-defined shortwave trough traverses the Rockies today, causing
active weather across western and central Wyoming over the next 24
hours. Falling heights lead to slightly cooler temperatures, about 5
F cooler than yesterday. Synoptic lift ahead of the wave encourages
greater thunderstorm coverage this afternoon and evening, and given
deep layer shear of 30 to 45 knots combined with 500 to 700 J/kg
of CAPE over the northern basins, isolated strong to severe storms
are possible. Current SPC outlooks highlight the region in a
Marginal Risk for severe weather, mainly due to damaging outflow
wind potential, and this lines up well with local forecaster
thinking.

Further south, from Uinta through Natrona county, afternoon rain and
thunderstorms will be less widespread; however, a strong pressure
gradient and deep mixing lead to sustained west winds 25 to 30 mph,
and frequent gusts to 45 mph. Additionally, the relatively dry air
mass allows afternoon relative humidity to drop into the the
upper teens. Given the winds well above critical fire weather
criteria, low humidity, and receptive fuels, a Red Flag Warning
covers this region for the afternoon and evening hours.

Rain and thunderstorms decrease in coverage after sunset. One
exception is the Bighorn Basin and Bighorn Mountains, where several
high-resolution models show a subtle vorticity maximum causing
showers to continue through Saturday morning. Expect another
slightly cooler than normal day Saturday, with much less active
weather thanks to brief ridging in the wake of Friday's system.
Mostly clear skies and light winds should lead to favorable
weather for most outdoor activities.

.LONG TERM...Saturday through Friday

Flat ridging should control the weather from Saturday evening
through most of Sunday. However, a strong cold front will be
approaching from the north and west. This will tighten the pressure
gradient up and bring a gusty wind to much of the area. With low
humidity expected, this could be a day of elevated to critical fire
weather. Now, as for the cold front, it will sweep across the state
Sunday night into Monday and bring in some cooler air. As for the
chance of showers and thunderstorms, it looks rather limited at this
point. Almost all of the models keep the best moisture and upper
level forcing over Montana. In addition, the system does not have a
lot of moisture to work with. We do have some slight POPs in
northern Wyoming from Sunday night into Monday but most areas will
not see rain from this system. It will bring wind though, especially
in areas favored by the northwest flow / cold advection pattern.
This especially includes the northern Big Horn Basin, Wind River
Basin and northern Johnson County where things could get blustery
post frontal. And, this could bring another day of elevated to
critical fire weather on Monday. Lower temperatures may mitigate
this somewhat though.

Flat zonal flow will then dominate for Tuesday and bring a dry and
warm day. Again, with the fast flow, wind may be gusty and could
bring another day of elevated fire weather to the the area.
Uncertainty then increases for the middle of next week. The GFS
brings another cold front into the area and a cooler day for
Wednesday and even Thursday. The European on the other hand, keeps
ridging over the area and deflects the cooler air the north and east
with warm to hot temperatures continuing over the area. Given the
uncertainty, for now we played the middle ground with a slight hedge
toward the European model, keeping temperatures warm. The GFS would
be a nice, if brief taste of September with highs in the 70s and
lows possibly falling into the 40s at night, stay tuned.
Temperatures should then see a warming trend toward the end of the

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1155 AM MDT Fri Aug 6 2021

Expect VFR conditions to prevail throughout the period.  Winds look
to be an issue for many locations until around 01Z-05Z.  The most
wind looks to be from KRKS over to KCPR. Outflow winds and winds
from heavier thunderstorms may also impact terminals until around
00Z with waves of precipitation moving throug the area.

&&

.FIRE WEATHER...

A combination of low humidity and windy conditions will bring
critical fire weather across much of southern Wyoming as well as
Natrona County. Elsewhere, relative humidity should remain above
critical levels. Isolated to scattered showers and thunderstorms
will be possible today, with strong wind gusts the main threat for
any storm. The best chance for convection will be across northern
Wyoming. Mixing and smoke dispersal will range from fair to good in
the north to very good to excellent in central and southern

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ277-279-280-289.

&&

SHORT TERM...VandenBoogart
LONG TERM...Hattings
AVIATION...Clayton
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 6, 11:19 AM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1119 AM MDT Fri Aug 6 2021

WYZ001>020-022>030-071730-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1119 AM MDT Fri Aug 6 2021

...There is a Slight Risk of Severe Thunderstorms Mainly East of
the Continental Divide this Afternoon and Evening...

...Red Flag Warning Continues for Portions of Southwest and
Central Wyoming Until 8 PM...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and evening thunderstorms will produce
outflow wind gusts of 40 to 50 mph, with localized damaging
outflow winds around 60 mph. The best chance for damaging winds
will be east of the Continental Divide.

Westerly wind 20 to 30 mph with gusts 35 to 45 mph will combine
with low relative humidities to produce critical fire weather
conditions from Sweetwater County to Natrona County through 8 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sunday and Monday...Elevated fire weather conditions possible due
to hot, dry, and breezy conditions. A cold front Sunday night
into Monday could lead to gusty northwest wind and increased fire
danger.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Aug 6, 10:33 AM MDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
1033 AM MDT Fri Aug 6 2021

WYZ002>005-007-061700-
Owl Creek and Bridger Mountains-North Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-Absaroka Mountains-
1033 AM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of northwestern Hot
Springs and southeastern Park Counties through 1100 AM MDT...

At 1033 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Meeteetse to 7 miles southeast
of Washakie Needles. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Meeteetse and Anchor Dam around 1050 AM MDT.

Other locations in the path of these storms include Meeteetse Rim and
Legend Rock State Petroglyph Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4434 10863 4365 10858 4359 10917 4384 10928
      4419 10920
TIME...MOT...LOC 1633Z 250DEG 37KT 4416 10913 4367 10909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Myers
Special weather statement, Aug 6, 10:59 AM MDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
1059 AM MDT Fri Aug 6 2021

WYZ002-003-005-007-061730-
Owl Creek and Bridger Mountains-Cody Foothills-Southwest Big Horn
Basin-Absaroka Mountains-
1059 AM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern Hot
Springs County through 1130 AM MDT...

At 1059 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Legend Rock State Petroglyph Site, or 20 miles south of
Meeteetse, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Owl
Creek and Bridger Mountains, southeastern Cody Foothills,
northwestern Southwest Big Horn Basin and southeastern Absaroka
Mountains Counties, including the following locations... Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4374 10895 4379 10902 4397 10903 4413 10858
      4378 10840
TIME...MOT...LOC 1659Z 245DEG 34KT 4385 10884

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Myers
Special weather statement, Aug 6, 11:49 AM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
1149 AM MDT Fri Aug 6 2021

WYZ003>006-062000-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland
1149 AM MDT Fri Aug 6 2021

...Thunderstorms with gusty outflow winds across the area...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...An area of showers and thunderstorms moving
  northeastward is producing strong outflow winds with gusts 40 to
  50 mph.

* WHERE...Big Horn Basin

* WHEN...Through 200 PM.
Special weather statement, Aug 6, 1:12 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
112 PM MDT Fri Aug 6 2021

WYZ005>007-061945-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
112 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of central Hot Springs
and west central Washakie Counties through 145 PM MDT...

At 111 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Hamilton Dome to 9 miles
west of Lucerne to 6 miles west of Thermopolis. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Thermopolis and Hot Springs State Park around 120 PM MDT.
  Lucerne around 125 PM MDT.
  Kirby around 130 PM MDT.

Other locations in the path of these storms include Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4396 10806 4374 10792 4358 10789 4361 10840
      4373 10841 4388 10854
TIME...MOT...LOC 1911Z 266DEG 36KT 4383 10846 4374 10838 4361 10834

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Aug 6, 1:36 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
136 PM MDT Fri Aug 6 2021

WYZ019-020-022-062000-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
136 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Natrona
County through 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alcova, or 34 miles southwest of Casper, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alcova around 145 PM MDT.
  Bates Hole around 155 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Alcova Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4243 10664 4243 10701 4247 10709 4284 10643
      4256 10615
TIME...MOT...LOC 1936Z 239DEG 45KT 4250 10682

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Aug 6, 2:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
209 PM MDT Fri Aug 6 2021

WYZ020-022-062045-
Casper Mountain-Natrona County Lower Elevations-
209 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of east central Natrona
County through 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Beartrap Meadows County Park, or 8 miles south of Casper, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Casper
Mountain and east central Natrona County Lower Elevations Counties,
including the following locations... Edness K Wilkins State Park,
Casper Mountain, Casper Mountain County Park, Rotary Park and Casper
Natural Gas Processing Plant.

This includes Interstate 25 between mile markers 176 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

&&

LAT...LON 4267 10608 4259 10632 4274 10645 4294 10608
      4283 10607 4275 10608 4272 10607
TIME...MOT...LOC 2009Z 239DEG 49KT 4272 10627

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:47 PM MDTSpecial Weather StatementRIWTeton28 min
Aug 5, 11:25 PM MDTSpecial Weather StatementRIW20 min
Aug 6, 8:10 AM MDTSpecial Weather StatementRIW35 min
Aug 6, 9:29 AM MDTSpecial Weather StatementRIW31 min
Aug 6, 10:01 AM MDTSpecial Weather StatementRIW29 min
Aug 6, 10:33 AM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 6, 10:59 AM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 6, 1:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Aug 6, 1:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 6, 2:12 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 6, 2:21 PM MDTSpecial Weather StatementRIWNatrona39 min
Aug 6, 2:31 PM MDTSpecial Weather StatementRIWSublette29 min
Aug 6, 2:39 PM MDTSpecial Weather StatementRIWFremont36 min
Aug 6, 2:43 PM MDTSpecial Weather StatementRIW32 min
Aug 6, 3:08 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 3:17 PM MDTSpecial Weather StatementRIW28 min
Aug 6, 3:21 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 6, 3:40 PM MDTSevere Thunderstorm WarningRIWNatrona35 min
Aug 6, 3:47 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Aug 6, 3:57 PM MDTSpecial Weather StatementRIWSublette33 min
Aug 6, 4:14 PM MDTSpecial Weather StatementRIWSublette31 min
Aug 6, 4:16 PM MDTSpecial Weather StatementRIWFremont29 min
Aug 6, 4:21 PM MDTSpecial Weather StatementRIW24 min
Aug 6, 4:41 PM MDTSpecial Weather StatementRIWNatrona34 min
Aug 6, 4:44 PM MDTSpecial Weather StatementRIW31 min
Aug 6, 4:45 PM MDTSpecial Weather StatementRIWTeton30 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:23 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:54 PM MDTSpecial Weather StatementRIWJohnson36 min
Aug 6, 5:55 PM MDTSpecial Weather StatementRIWNatrona35 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.